Side-effects are unfortunate consequence of any medication and metronidazole is not devoid of them. There are a large number of side-effects that can occur with the use of metronidazole and often drugs only prescribed the benefits of using the medication outweigh the risks. However, generally speaking, side-effects from metronidazole are rare.
The common side-effects that patients often complain of are a dry mouth, constipation and loss of appetite. Urine may appear a lot darker but this side-effect is nothing to worry about.
When metronidazole is used intravenously, it can cause side-effects such as diarrhoea, nausea and inflammation of the vein through which it is being injected (thrombophlebitis). In addition to this, it can sometimes cause a metallic taste in the mouth. There are side-effects include headaches, inflammation of the tongue, dizziness and allergic reactions (characterised by itching, fever and a rash).
It is important to recognise the symptoms of a suspected allergic reaction to metronidazole. In patients who have consumed this medication and have noticed swelling of their hands and feet, swelling of the tongue and lips, difficulty swallowing or difficulty breathing along with a rash and fever, it is essential that medical advice be sought straightaway. In some cases it is best to call emergency services especially if the patient is having trouble breathing.
Metronidazole can also have toxic effects on the liver. Blood tests may need to be conducted in patients who are on metronidazole therapy to ensure that their liver function tests remain within normal limits throughout treatment. In the event of any of the results coming back as abnormal, metronidazole treatment may need to be stopped.
With long-term use of high-dose metronidazole, side-effects can be seen within the bone marrow and nerves. Patients can develop low white cell counts and neutrophil counts along with damage to the peripheral nerves that can cause a neuropathy. There has been some speculation that metronidazole has a link to cancer but this is still not completely clear. Most of the research that has been conducted in this area has been looking at the development of cancer in mice. Even though the evidence is rather thin, it is still considered to be a possible cause of cancer.
One of the side-effects of metronidazole is the fact it has on the central nervous system. It is believed that high levels of mental resolve can affect parts of the brain such as the dentate nuclei. When this occurs, patients can present with difficulty speaking, dizziness, nausea and vomiting. Metronidazole can also affect the nerves in the hands and feet - this is called peripheral neuropathy. The side-effects are seen in patients who are diagnosed as a long periods of time.
Metronidazole can also cause seizures and meningitis as well. These conditions often have clear clinical symptoms and if it does develop then metronidazole needs to be stopped immediately.
Some patients may notice a stiff neck, headache, visual hallucinations (seeing things that are not actually there) and even experience increased sensitivity to light. The symptoms can indicate that metronidazole has affected the brain and is possibly causing some form of toxic effect on it. The likely explanation is a diagnosis of encephalopathy. This is a serious condition that requires immediate medical attention.
In the event of any side-effects developing, it is always important to seek medical advice as soon as possible.
Serotonin syndrome is characterised by a combination of different symptoms that include dilated pupils, tremors, high fever, increased heart rate, muscle stiffness, high blood pressure and even headaches. Metronidazole is a recognised cause of serotonin syndrome and these symptoms often occur within a few minutes of taking the medication (though sometimes it can take weeks to months). In such cases, metronidazole needs to be stopped immediately.
Metronidazole, while being a very useful drug in managing a number of different clinical conditions, is unfortunately associated with a number of different side-effects. Often, the drug is only prescribed if the benefits outweigh the risks. Patients must keep a close eye on the development of any of these side-effects and should seek medical advice if they do occur.